• Dr. David satterfield

Medications and Nutrient Deficiencies



𝐇𝐚𝐫𝐯𝐚𝐫𝐝 𝐇𝐞𝐚𝐥𝐭𝐡 𝐋𝐞𝐭𝐭𝐞𝐫, 𝟎𝟖.𝟏𝟔 "Dr. Carr stresses that using most medications for a short amount of time won't lead to nutrient deficiency. But long-term use is a different story. In some cases, a drug may interfere with your body's ability to absorb a nutrient from dietary sources. Such is the case with proton-pump inhibitors (PPIs), used to reduce acid reflux and heartburn. PPIs can keep you from absorbing vitamin B12, and low B12 levels in the blood can lead to confusion, muscle weakness, and falls.

In other cases, medications may interfere with natural processes needed to produce nutrients. For example, cholesterol-lowering drugs called statins inhibit the production of coenzyme Q10 (CoQ10). CoQ10 plays important roles in preserving the energy supplies of our cells.

And other medications may cause deficiencies of several nutrients at a time. For example, some diuretics to lower blood pressure can deplete magnesium, potassium, and calcium. Another example: PPIs can cause low calcium and magnesium levels, as well as low B12 levels.

In addition to PPIs, statins, and diuretics, common offenders include anticonvulsants and corticosteroids, both of which may reduce levels of calcium and vitamin D; the diabetes drug metformin (Glucophage, Riomet), which may reduce levels of folic acid and vitamin B12; and the Parkinson's drugs levodopa and carbidopa (Sinemet), which may reduce levels of vitamin B6, vitamin B12, and folic acid."


Dr. David Satterfield, Chiropractor

0 views0 comments

Recent Posts

See All
  • Instagram
  • Facebook Social Icon